The role of drugs in the induction and/or exacerbation of psoriasis

Authors


  • Conflict of interest: None.

  • Source of support: None.

K. H. Basavaraj, md Banu, A-27, K-block, Adichunchanagiri Road, Kuvempunagar, Mysore 570023, Karnataka, India.
E-mail: basavarajkh@yahoo.co.in

Abstract

Psoriasis is a common skin disorder; knowledge of the factors that may induce, trigger, or exacerbate the disease is of primary importance in clinical practice. Drug intake is a major concern in this respect, as new drugs are constantly being added to the list of factors that may influence the course of this disease. Drug ingestion may result in exacerbation of pre-existing psoriasis, in induction of psoriatic lesions on clinically uninvolved skin in patients with psoriasis, or in precipitation of the disease in persons without family history of psoriasis or in predisposed individuals. In view of their relationship to drug-provoked psoriasis, therapeutic agents may be classified as drugs with strong evidence for a causal relationship to psoriasis, drugs about which there are considerable but insufficient data to support the induction or aggravation of the disease, and drugs that are occasionally reported to be associated with aggravation or induction. This review focuses on the most common causative agents for drug-induced, drug-triggered, or drug-aggravated psoriasis, such as β-blockers, lithium, synthetic antimalarial drugs, nonsteroidal anti-inflammatory agents, and tetracyclines, and the mechanisms of action of these drugs in the pathogenesis of psoriasis.

Ancillary